Incidence of cutaneous adverse drug reactions among medical inpatients of Sultanah Aminah hospital Johor Bahru

Latha R. Selvarajah, Siew Eng Choon

Research output: Contribution to journalArticleResearch

3 Citations (Scopus)

Abstract

Introduction: Cutaneous adverse drug reactions (cADRs) are common. There are only few studies on the incidence of cADRs in Malaysia. Objective: To determine the incidence, clinical features and risk factors of cADRs among hospitalized patients. Methods:A prospective study was conducted among medical inpatients from July to December 2014. Results: A total of 43 cADRs were seen among 11 017 inpatients, yielding an incidence rate of 0.4%. cADR accounted for hospitalization in 26 patients. Previous history of cADR was present in 14 patients, with 50% exposed to the same drug taken previously. Potentially life-threatening severe cutaneous adverse reactions (SCAR), namely drug reaction with eosinophilia and systemic symptoms (DRESS: 14 cases) and Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis (SJS/TEN: 6 cases) comprise almost 50% of cADRs. The commonest culprit drug group was antibiotics (37.2%), followed by anticonvulsants (18.6%). Cotrimoxazole, phenytoin and rifampicin were the main causative drugs for DRESS. Anticonvulsants were most frequently implicated in SJS/TEN (66.7%). Most cases had “probable” causality relationship with suspected drug (69.8%). The majority of cases were of moderate severity (65.1%), while 18.6% had severe reaction with 1 death recorded. Most cases were not preventable (76.7%). Older age (> 60 years) and mucosal involvement were significantly associated with a more severe reaction. Conclusion: The incidence of cADRs was 0.4%, with most cases classified as moderate severity and not preventable. The commonest reaction pattern was DRESS, while the main culprit drug group was antibiotics. Older age and mucosal membrane involvement predicts a severe drug reaction.

Original languageEnglish
Pages (from-to)151-156
Number of pages6
JournalMedical Journal of Malaysia
Volume72
Issue number3
Publication statusPublished - 3 Jun 2017
Externally publishedYes

Keywords

  • Cutaneous adverse drug reaction
  • Incidence
  • Inpatient
  • Outcome
  • Risk factors

Cite this